MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-4-12-HX-SS
Medical Device Problem Codes Stretched (1601); Migration (4003)
Health Effect - Clinical Codes Encephalopathy (1833); Hemorrhage, Subarachnoid (1893); Muscle Weakness/Atrophy (1967); Dysphasia (2195); Vascular Dissection (3160); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil migrated, became stuck on the pipeline and stretched resulting in the coil being left in the patient.The patient was undergoing surgery for treatment of a recurrent saccular, ruptured aneurysm of the left, posterior communicating (pcom) artery with a max diameter of 8mm and a 4mm neck diameter.It was noted the patient's blood flow and vessel tortuosity were normal.It was reported that the plan in the case was to lay a second layer of pipeline in the internal carotid artery and then approach the aneurysm from the posterior flow and coil the recan and coil occlude the posterior communicating (pcom) artery.The pipeline deployment went without issue.The microcatheter was able to be delivered and placed just outside of the aneurysm.The axium soft coil was delivered, and it was thought the coil should have been protected from entering the ica by the double pipelines.The axium coil seemed to fill the aneurysm, but then migrated past the pipeline and into the middle cerebral artery (mca).It was noted no real force was required.Dyna ct appeared to show the coil went through the pipeline, and was floating within the stent and out into the mca.It was decided to remove the coil; however, the coil became stuck on the pipeline, and then stretching from point of contact with the pipeline into basilar.A third layer of pipeline was used to jail the coil in the mca, and the physician was able to drag the coil into the ica using a pipeline, so ultimately, the pipeline was not jailing the anterior communicating (acom) artery.The physician attempted to retrieve the coil over the sl-10 microcatheter, which led to dissection in vert which also had to be piped.Only some of the product was able to be removed, and the remainder stayed in the patient.It was stated a continuous flush had been administered during the procedure, and the coil had not been repositioned.Post-procedure angiographic results looked acceptable.The patient was not doing well the morning of (b)(6) 2020: there was global aphasia, weakness on left side, mri showed subarachnoid hemorrhage or contrast.It was thought the patient had a contrast induced encephalopathy.Ancillary devices include a neuron max, phenom plus, benchmark guide catheter, sl-10.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10486439
Report Number2029214-2020-00883
Device Sequence Number2925580
Product Code KRD
UDI-Device Identifier00847536032323
UDI-Public00847536032323
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/17/2023
Device Model NumberAPB-4-12-HX-SS
Device Catalogue NumberAPB-4-12-HX-SS
Device Lot NumberA962354
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2020
Initial Report FDA Received Date09/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age41 YR